Pennsylvania, 2004

Damaging Wind in Pennsylvania, July 14, 2004

July 14, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down numerous trees in Heidelberg Township. Several roads were blocked.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down numerous trees in Heidelberg Township. Several roads were blocked. About 10,000 homes and businesses lost power throughout the county. All but 500 were restored by midnight. The rest had power restored on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 14, 8:40 AM EST, 6 hours 2 minutes earlier.

Area forecast discussion, Jul 14, 8:40 AM EST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
940 AM EDT WED JUL 14 2004

FCST WILL BE UPDATED TO REMOVE MRNG WORDING AND EXTEND THE FLOOD
WATCH FTHR N. WHL FFG IS HIER IN OUR NRN ZONES...ONGOING SUPPORT FOR
HVYR PCPN IS ALSO THERE. CONCERNED ABT CLUSTER CUR IN THE MID SUSQ
VLY PLUS ANY REGENERATION LTR TDY.

AS FAR AS ORGANIZED SVR WX THREAT IS CONCERNED...IT LOOKS LESS AS LO
CLDS ARE HANGING IN TOUGHER AND THE 06Z ETA APRS TO BE MDL OF
CHOICE. THE GFS IS ALRDY TOO SLOW WITH ONGOING PCPN AS IT APRS TO
MERGE THE TWO SEPARATE SYS INTO ONE. FIRST SHOT OF PCPN COMES THRU
ARND MID-DAY W/O ENUF TIME TO TAP INTO THE HIER CAPES AND 2ND SHOT
MAY ARRIVE TOO LATE TO CAUSE DAMAGING WINDS THIS EVE. AREA OF
CONCERN RMNS IN SRN NJ/DELMARVA WHERE HIEST FCSTD CAPES RMN PLUS
THERE STILL RMNS A THETA E DROP OF 15C WITH HGT AS DRIER AIR IN MID
LVLS IS FCST TO MOVE IN TAFTN.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT PAZ054-055-060>062-067>071.
NJ...FLOOD WATCH THROUGH TONIGHT NJZ001-007>010-012-015>020-027.
DE...FLOOD WATCH THROUGH TONIGHT DEZ001.
MD...FLOOD WATCH THROUGH TONIGHT MDZ008.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.

GORSE/GIGI

PREV AFD ***********************************************************

.OVERVIEW...
MODELS REMAIN IN AGREEMENT THAT VIGOROUS SHORT WAVE TROF WILL MOVE
INTO THE REGION LATE TODAY THEN BECOME SEMI-STNRY INTO NEXT WEEK AS
IT MATURES INTO A LONG WAVE TROF. THIS SHLD KEEP FA IN A GENERAL SFC
TROF PATTERN WITH OCNL LOW PRES FRMTN AND FNTL PASSAGES REFLECTING
UPPER AIR DYNAMICS.
&&

.SHORT TERM (TODAY THROUGH THURSDAY)...
FLOOD WATCH WILL BE IN EFFECT TODAY INTO THIS EVENING FOR THE
CENTRAL SECTION OF THE FA THAT RECEIVED THE VERY HEAVY RAINFALL MON.
SEE WATCHES/WARNINGS/ADVISORIES SECTION BELOW FOR COUNTIES IN FLOOD
WATCH...AND SPECIAL WEATHER STATEMENT FOR MORE DETAILED INFORMATION.
&&

.LONG TERM (THU NGT THRU TUE)...
THIS WILL SOUND LIKE A BROKEN RECORD...BUT ONE CLOSED VORTEX OVR THE
NERN U.S. IS FCSTD TO BE REPLACED BY ANOTHER. THE GOOD NEWS IS THERE
WILL NOT BE ANY RECORD BREAKING HEAT IN THE FCST OR TRULY OPPRESIVE
SUMMER HUMIDITY LVLS. THE BAD NEWS IS WITH COLD AIR ALF THIS WILL
LEND ITSELF TO AFTN/EVE SHRA/TSRA EVERY DAY THRU MON. THERE WILL BE
PBLY BE A DRY DAY BTWN THE VORTICES (PSBLY FRI?)...BUT THIS IS NOT
PSBL TO TIME AT THIS JUNCTURE. ON THE OTHER HAND SUN LOOKS LIKE THE
WETTEST OR MOST WDPSRD PCPN DAY OF THE LONG TERM.

&&

.HYDROLOGY...
FLOOD WATCH IS IN EFFECT INTO THIS EVENING FOR LOW FLASH FLOOD
GUIDANCE VALUED COUNTIES. MORE WIDELY SCTD ACTVTY THIS MRNG, XPCTD
TO BECOME MORE NUMEROUS THIS AFTN WITH APPROACH AND PASSAGE OF COLD
FNT.

&&

.MARINE...
WINDS AND SEAS SHOULD REMAIN BELOW SCA CRITERIA THROUGH THE PERIOD.
A COLD FRONT MOVING THROUGH THE REGION THIS EVENING SHOULD BE
ASSOCIATED WITH TSTMS WHICH COULD HAVE GUSTY WINDS AND HEAVY RAINS.
ALSO SOME SHOWERS AND TSTMS MOVING ENE OUT OF MD COULD AFFECT THE
AREA EARLY THIS AM.

&&

.AVIATION...
CLOUDS 1500 TO 2000 FT WERE OVER MOST OF THE REGION NE OF PHL WITH
ANOTHER AREA OF LOW CLOUD MOVING IN FROM MD AND THE SHOWERS AND
TSTMS THERE. THESE SHOWERS AND TSTMS COULD AFFECT MOST AVIATION
STATIONS EARLY THIS AM...FOLLOWED BY A DRY PERIOD INTO THIS AFTN.
THEN ANOTHER ROUND OF TSTMS IS EXPECTED LATE THIS AFTERNOON AND
EVENING WITH A COLD FRONT MOVING DOWN FROM THE NW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT PAZ060-067>071.
NJ...FLOOD WATCH THROUGH TONIGHT NJZ009-010-012-015-017>020-027.
DE...FLOOD WATCH THROUGH TONIGHT DEZ001.
MD...FLOOD WATCH THROUGH TONIGHT MDZ008.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.

SHORT TERM/WOODWORTH/LONG TERM/GORSE
Hazardous weather outlook, Jul 14, 9:15 AM EST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR SOFTWARE GLITCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 AM EDT WED JUL 14 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-151015-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
1015 AM EDT WED JUL 14 2004

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR ALL OF
EASTERN PENNSYLVANIA, MOST OF CENTRAL AND NORTHWEST NEW JERSEY,
EXTREME NORTHEAST MARYLAND AND NORTHERN NEW JERSEY. LOCALIZED AMOUNTS
UP TO AROUND THREE INCHES ARE POSSIBLE. ORGANIZED SEVERE WEATHER IS
NO LONGER EXPECTED LATER TODAY. NEVERTHELESS THERE COULD BE A COUPLE
OF ISOLATED PULSE TYPE SEVERE THUNDERSTORMS WITH THE GREATEST
VULNERABILITY IN SOUTHERN NEW JERSEY AND THE DELMARVA PENINSULA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MIGHT BE REQUIRED TODAY IN THE ABOVE MENTIONED
FLOOD WATCH.

TFG

In the hours before

Special weather statement, Jul 14, 8:45 AM EST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
945 AM EDT WED JUL 14 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ016>019-021>025-027-PAZ054-
060>062-067>071-141715-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-CUMBERLAND NJ-DELAWARE PA-DELAWARE BEACHES DE-
GLOUCESTER NJ-INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-
MONTGOMERY PA-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-QUEEN ANNES MD-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-TALBOT MD-
945 AM EDT WED JUL 14 2004

...THE THREAT FOR ORGANIZED SEVERE THUNDERSTORMS HAS DIMINISHED FOR
LATER THIS AFTERNOON AND EVENING...

THE COMBINATION OF THE ONGOING MARINE INFLUENCE FROM THE DEPARTING
LOW PRESSURE SYSTEM THAT INUNDATED PARTS OF THE REGION MONDAY PLUS
THE ONGOING THUNDERSTORMS ABOUT TO ENTER THE AREA BOTH WILL
STABILIZED THE AIR MASS ENTERING THIS AFTERNOON. THEREFORE WHEN
OTHER THUNDERSTORMS DEVELOP LATER TODAY...THEY ARE NO LONGER
EXPECTED TO BECOME AN ORGANIZED LINE OF SEVERE THUNDERSTORMS. THERE
STILL REMAINS THE CHANCE THAT A COUPLE OF ISOLATED THUNDERSTORMS
MAY TURN SEVERE. THE GREATEST CONCERN REMAINS THE POSSIBILITY OF
ADDITIONAL HEAVY RAIN IN LOCATIONS THAT FLOODED OR STILL HAVE
ONGOING FLOODING. PLEASE REFER TO THE FLOOD WATCH STATEMENT FOR
FURTHER DETAILS.

GIGI/GORSE

The radar

The Philadelphia radar (KDIX), 155 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berks

When
July 14, 2:42 PM EST
Where
Berks County, 2 mi E of Womelsdorf
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -76.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417098.